Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Brownsville, TX

March 29, 2018Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Mar 29, 2018, 12:49 AM CDT for Zapata County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2018, 12:49 AM CDT (05:49 UTC)
Expired
Mar 29, 2018, 1:15 AM CDT
In force
26 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 193 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 7:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 5.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2587 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS54 KBRO 290549
SVRBRO
TXC505-290615-
/O.NEW.KBRO.SV.W.0009.180329T0549Z-180329T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
1249 AM CDT THU MAR 29 2018

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northern Zapata County in Deep South Texas...

* Until 115 AM CDT.

* At 1248 AM CDT, a severe thunderstorm was located 12 miles
  southeast of El Cenizo, or 21 miles northwest of Zapata, moving
  east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Zapata County.

This includes US Highway 83 between mile markers 738 and 750.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
      2717 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9933 2727 9899
      2720 9895 2717 9896 2704 9944 2706 9945
TIME...MOT...LOC 0548Z 248DEG 46KT 2717 9942 

HAIL...1.00IN
WIND...60MPH
 
$$

CASTILLO
1 follow-up statement
341 
WWUS54 KBRO 290614
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
114 AM CDT THU MAR 29 2018

TXC505-290623-
/O.EXP.KBRO.SV.W.0009.000000T0000Z-180329T0615Z/
Zapata TX-
114 AM CDT THU MAR 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ZAPATA COUNTY WILL
EXPIRE AT 115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
Deep South Texas.

LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
      2717 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9933 2727 9899
      2720 9895 2717 9896 2704 9944 2706 9945
TIME...MOT...LOC 0613Z 248DEG 46KT 2729 9910 

$$

53-Schroeder

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:37 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Mar 28, 6:37 PM CDT, 6 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
637 PM CDT Wed Mar 28 2018

...00z Aviation Update...

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...MVFR conditions expected through the evening and
overnight for all three terminals. At the time of writing this
discussion, we are seeing convection develop across northern
Mexico. Scattered thunderstorms will develop through the early to
mid evening before additional storms form into a line and sweep
across Deep South Texas. Given the uncertainties with convection
(timing to be exact) carried the VCs and TEMPOs over from the
previous forecast with minor adjustments here and there. With any
convection, expect strong gusty winds, hail, and very low
ceilings/visibilities.

Improvement is expected later on in the cycle as a cold front
clears the area early Thursday. Clouds will quickly decrease,
first with MFE and eventually HRL and BRO by late morning. Expect
VFR with a light to moderate northerly flow to prevail through the
end of the cycle.

&&

.PREV DISCUSSION... /issued 309 PM CDT Wed Mar 28 2018/

SHORT TERM (Now through Thursday night): Current local radar
indicates only a few showers over the northern and Western
Ranchlands. Additional isolated convection is possible through the
remainder of the afternoon as the capping inversion is slow to
break with limited sunshine due to extensive thick stratocumulus.
Upper forcing remains to our northwest and the cold front over NC
Texas is still well removed from our region to get any convection
going down here until later this evening and tonight. For the
coastal areas the long period swells continue to impact the lower
Coast with high surf and the potential for rip currents and tidal
overwash especially near high tide around 330 PM CDT. Coastal
advisories and statement are valid until 9 PM CDT.

Most HI-res models remain in good agreement and consistency showing
a first round of convection being initiated over the Mexican
Plateau, west of Zapata/Starr counties, around sunset tracking east
into the western zones and possibly the Upper Valley this
evening. Once the large scale lift associated with the upper
trough and strong jet edges closer between 9 PM and 3 AM
convection should increase in coverage and intensity and may form
into a squall line. Models are suggesting that the mid layer
vorticity lobe moving into the northern portions of Deep South
Texas lifts far enough northeast after 3 am potentially weakening
the line of convection as it approaches the Lower Valley.

Latest forecast soundings continue to show effective shear values
increasing between 50-70kt, lapse rates steepening as the cold
pool aloft moves over South Texas and high dew points in the lower
70s aiding and increasing the instability tonight. Any
thunderstorms that do develop will have the potential to go severe
in a hurry with large hail and damaging winds being the main
threat. A weakening low-level flow and limited low-level shear
should keep the tornado threat minimal but not zero. Rainfall is
likely to be intense in the strongest storms with some potential
of training along the thunderstorm line as it slows down
approaching the Mid and Lower Valleys producing rainfall amounts
of 1 to 3 inches with possible isolated higher amounts.

The upper trough axis and the front moves into the Western Gulf
between 7 and 10 am with rapid clearing indicated by all models as
deep layer dry air moves into the region under a light northwest to
north wind. The dry air should warm up rapidly with full sunshine
Thursday afternoon with temperatures climbing nearing or exceeding
today's maximums of the mid to upper 80s.  Dry air continues to
infiltrate the region Thursday night with much lower dew points
lowering temperatures in the 50s to lower 60s by Friday morning.

LONG TERM (Friday through Wednesday): The first few days of the
long term will be quiet and dry as northwest flow behind the 500mb
trough axis bring very dry, subsident air across the region.
Surface winds out of the northeast will slowly veer to the
southeast as a surface high moves into the Southeast U.S.. Winds
will become moderate late in the weekend through Tuesday as another
storm system develops in the Southern Plains. Moisture will
increase when the southeast flow returns, but most of it will be
confined to 850mb and below, limited most rain chances through
early Tuesday. Kept isolated showers and thunderstorms in for the
rest of the period as slightly better moisture profiles come in
along with a shortwave trough on Wednesday. Temperatures each day
will be above normal in the upper 80s to low 90s.

MARINE (Now through Thursday night): Lower Texas coastal waters
continue to show a 6 to 8 foot swell train being directed towards
the shore line under a moderate southeast wind. These conditions
should persist through the afternoon and evening hours. Small Craft
advisories will be extended overnight with the higher swells not
expected to lower until Thursday. Mariners should be advised to
remain in port tonight with the potential of a line of strong to
severe thunderstorms moving offshore around sunrise. The storms will
accompany a cold front which will turn wind to the northwest to
north at light to moderate levels for much of Thursday. Seas may
remain moderate to high with any residual swell but should be
showing a slow subsiding trend.

Friday through Monday: Moderate winds and seas will continue this
weekend with northeast flow slowly veering back to the southeast.
The pressure gradient will increase Sunday and Monday, increasing
winds and building seas to 5 to 6 feet by Tuesday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 9 PM CDT this evening for TXZ251-256-
     257.

     High Surf Advisory until 9 PM CDT this evening for TXZ251-256-
     257.

GM...Small Craft Advisory until 7 AM CDT Thursday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation Update...Frye-55
Hazardous weather outlook, Mar 28, 7:55 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
755 PM CDT Wed Mar 28 2018

TXZ248>257-300100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
755 PM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for all of Deep South
Texas through 3 AM Thursday. Strong to severe thunderstorms will
be possible overnight and early Thursday morning. The primary
threats with this activity will be strong damaging wind gusts,
large hail, brief heavy rainfall, and frequent cloud-to- ground
lightning.

There is a high risk of rip currents along area beaches tonight.

Minor coastal flooding will be possible tonight, especially
during high tide around midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents can be expected at the local
beaches through the entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

GMZ130-132-135-150-155-170-175-300100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
755 PM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible overnight
Wednesday night and early Thursday morning. The primary threats
with this activity will be strong wind gusts, large hail,
frequent cloud-to-water lightning, and waterspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and seas will be increasing early next week as pressure
gradient increases between a high across the eastern Gulf and a
developing low pressure over the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Frye

In the hours before

Special weather statement, Mar 28, 9:08 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Brownsville TX
908 PM CDT WED MAR 28 2018

TXZ252-253-290300-
Starr TX-Hidalgo TX-
908 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO AND
SOUTHEASTERN STARR COUNTIES UNTIL 1000 PM CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Santa Cruz, or 12 miles southwest of Garciasville,
moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rio Grande City, Penitas, Sullivan City, La Joya, Los Ebanos,
Garciasville, La Rosita, Mccook, El Sauz and La Grulla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
Deep South Texas.

LAT...LON 2623 9845 2620 9848 2625 9856 2622 9856
      2626 9859 2624 9867 2627 9872 2629 9871
      2630 9875 2631 9874 2633 9875 2633 9879
      2637 9880 2635 9890 2639 9893 2638 9895
      2638 9896 2658 9886 2648 9825 2619 9842
TIME...MOT...LOC 0208Z 212DEG 40KT 2618 9883

CASTILLO
Local storm report, Mar 28, 9:24 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
924 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 ESE RIO GRANDE CITY   26.36N 98.77W
03/28/2018  E1.75 INCH       STARR              TX   PUBLIC

            PUBLIC REPORTS GOLF BALL SIZED HAIL NEAR LA PUERTA, TX,
            4.6 MILES EAST OF RIO GRANDE CITY, TX AT 720 CDT PM
            THROUGH SOCIAL MEDIA.

&&

HALLMAN
Local storm report, Mar 28, 10:00 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1000 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 SE RIO GRANDE CITY    26.34N 98.78W
03/28/2018  E1.25 INCH       STARR              TX   PUBLIC

            PUBLIC REPORTS HALF DOLLAR SIZED HAIL NEAR LOS VELAS RD,
            4 MILES SOUTHEAST OF RIO GRANDE CITY, TX THROUGH SOCIAL
            MEDIA.

&&

HALLMAN
Special weather statement, Mar 28, 10:29 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1029 PM CDT WED MAR 28 2018

TXZ248-290400-
Zapata TX-
1029 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 1100
PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Zapata County Airport, or 17 miles northwest of
Bustamante, moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Zapata County Airport and Las Palmas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
Deep South Texas.

LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
      2732 9937 2727 9933 2727 9898 2688 9932
      2692 9932 2694 9939 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0329Z 229DEG 41KT 2716 9934

CASTILLO
Special weather statement, Mar 28, 11:51 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1151 PM CDT WED MAR 28 2018

TXZ248-290545-
Zapata TX-
1151 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 1245
AM CDT...

At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Las Palmas, or 16 miles northwest of Zapata,
moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bustamante and Escobas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
Deep South Texas.

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2718 9943 2727 9945 2732 9937
      2727 9933 2727 9896 2703 9896 2694 9938
      2696 9939 2698 9938 2702 9942 2701 9943
      2702 9945 2706 9945
TIME...MOT...LOC 0451Z 254DEG 30KT 2705 9946

Hallman
Special weather statement, Mar 29, 12:42 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1242 AM CDT THU MAR 29 2018

TXZ248-290645-
Zapata TX-
1242 AM CDT THU MAR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 145
AM CDT...

At 1241 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of El Cenizo, or 22 miles northwest of Zapata, moving
east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Escobas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
Deep South Texas.

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9933 2727 9896
      2705 9896 2701 9944 2702 9945 2706 9945
TIME...MOT...LOC 0541Z 253DEG 40KT 2714 9950

Hallman

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:08 PM CDTSevere Thunderstorm WarningBROStarr67 min
Mar 28, 7:39 PM CDTSevere Thunderstorm WarningBROStarr41 min
Mar 28, 8:20 PM CDTSpecial Weather StatementBROJim Hogg55 min
Mar 28, 8:29 PM CDTSpecial Weather StatementBROHidalgo61 min
Mar 28, 8:31 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg29 min
Mar 28, 8:46 PM CDTSpecial Weather StatementBROBrooks44 min
Mar 28, 9:08 PM CDTSpecial Weather StatementBROStarr52 min
Mar 28, 9:32 PM CDTSmall Craft AdvisoryBRO21 hr
Mar 28, 10:29 PM CDTSpecial Weather StatementBROZapata31 min
Mar 28, 11:00 PM CDTSevere Thunderstorm WarningBROZapata45 min
Mar 28, 11:36 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata34 min
Mar 28, 11:43 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata36 min
Mar 28, 11:51 PM CDTSpecial Weather StatementBROZapata54 min
Mar 29, 12:16 AM CDTSevere Thunderstorm WarningBROStarr, Zapata29 min
Mar 29, 12:42 AM CDTSpecial Weather StatementBROZapata63 min
Mar 29, 1:25 AM CDTSpecial Weather StatementBROStarr50 min
Mar 29, 1:44 AM CDTSpecial Weather StatementBROStarr46 min
Mar 29, 2:15 AM CDTSpecial Weather StatementBROStarr45 min
Mar 29, 2:31 AM CDTSpecial Weather StatementBROStarr29 min
Mar 29, 2:48 AM CDTSpecial Weather StatementBROHidalgo87 min
Mar 29, 3:09 AM CDTSpecial Marine WarningBRO96 min
Mar 29, 3:26 AM CDTSpecial Weather StatementBROKenedy, Willacy64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.